Texas, 2016Flash Flooding in Texas, August 20 to 21, 2016
August 20 to 21, 2016 · NWS CRP · 2 events in 2 counties and zones
A weak upper level disturbance interacted with deep tropical moisture over the region to produce scattered showers and thunderstorms. Locally heavy rainfall over the Brush Country provided flash flooding during the late evening hours of the 20th and early morning hours of the 21st.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper level disturbance interacted with deep tropical moisture over the region to produce scattered showers and thunderstorms. Locally heavy rainfall over the Brush Country provided flash flooding during the late evening hours of the 20th and early morning hours of the 21st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Aug 20, 5:58 PM CST, 2 hours 17 minutes earlier.
Area forecast discussion, Aug 20, 5:58 PM CST, 2 hours 17 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Corpus Christi TX
658 PM CDT SAT AUG 20 2016
.DISCUSSION...See Aviation section for 00Z TAFs.
&&
.AVIATION...Scattered thunderstorms were north of the area in
closer proximity to the upper level disturbance just east of the
I-35 corridor. Isolated activity extends from south of Pleasanton
to near Laredo. Deeper moisture resides over the Brush Country
while drier air remains over the coastal plains. MVFR vsbys will
be possible at LRD with storms that move by the area this evening.
Better chances for storms appear to be later tonight as another
upper level disturbance over Mexico approaches. MVFR ceilings with
storms and possible heavy rain could occur at LRD. VFR conditions
will remain over the coastal plains through most of the night.
Storms may approach VCT by 09Z with MVFR vsbys/ceilings. Delayed
mention of precip in the ALI/CRP TAFs until 14Z. Scattered
convection is expected for most of the region on Sunday with MVFR
vsbys/ceilings with the stronger storms.
&&
.PREVIOUS DISCUSSION... /Issued 348 PM CDT SAT AUG 20 2016/
SHORT TERM (Tonight through Sunday night)...
Main forecast challenge will be how much rain we will get in our
CWFA (and how far south the heavy rainfall will be). It appears
that South Central Texas could be in for a significant rainfall
event (see AFDEWX and FFAEWX for details), but the question is how
much of that heavy rainfall will get into our CWFA. There is a
reasonable chance for the northern counties to get some locally
heavy rainfall (mainly west of I-37), with lower chances farther
south. After coordination with surrounding offices and WPC, have
issued a FFA for La Salle, McMullen and Live Oak Counties. Much of
FFA is based on the fact that some of these areas have received a
lot of rain in the past week, and their soils are more saturated.
Farther south, heavy rainfall is less likely, but did mention
locally heavy rainfall for Webb County too (based on WPC QPF).
However, there has not been that much rain there and I think the
best moisture advection and forcing will be closer to the boundary
and north of our area of concern. GFS looks like it is suffering
from convective feedback issues. NSSL 4 km model from last night
(which often does pretty well here) picked up on the Del Rio
convection overnight, but did not push it east like what happened.
Thus, confidence is not high on that model today. TTU 4 km keeps
the heaviest rainfall north of the area (but this model can at
times be dry in our area). Thus, will go to basics. Based on
satellite and mid level moisture advection/convergence/warm air
advection, think the heaviest rainfall will occur mainly north and
west of an Encinal to Pettus line...as 850mb parameters for MCS
look pretty good, but definitely best north in South Central TX.
Think the best rain chances stay to the north and northern
portions of the area on Sunday, but with uncertainty high will
keep the FFA going through Sunday (matches EWX better as well and
QPF values suggest keeping it for Sunday). Think the flood
concerns will be over with Sunday night, but that will have to be
watched. Through Sunday night, rain chances will be lowest near
the coast, where mid level drier air keeps things from developing
somewhat, although the instability and lack of CIN are more
apparent on Sunday (thus the chance POPs). A little less activity
on Sunday night, as drier air does try to come in from the south
and southeast. Overall, not much change to the previous
temperature forecast, but did lower temperatures over the north
Sunday based on lots of clouds and likely rainfall.
MARINE (Tonight through Sunday night)...
Looks like SCEC conditions this evening for most of the waters,
with winds diminishing during the overnight hours. Best chance for
convection will be Sunday, and more likely if it happens coming
from inland areas. For Sunday night, could have some overnight
convection developing due to coastal convergence/friction and thus
have chance of showers/storms overnight Sunday night. However,
mid level dry air may preclude convective development again (like
it did today).
LONG TERM (Monday through Saturday)...
Mid level disturbance is prog to shift to the NNE of the CWA through
the day Monday with drier air aloft building into the region from
the south. Result should be decreasing chances of rain and clearing
skies. Mid level ridge axis strengthens and shifts partially
overhead for the middle part of the work week with very dry air
spreading across the CWA. Mostly sunny skies...practically nil rain
chances...and warmer conditions are expected for the middle part of
the week. By late in the week...guidance wants to shift the mid
level ridge axis farther NE which should allow for a surge of deep
tropical moisture to spread west across S TX. With lowering height
fields aloft and an expected increase in moisture...I have increased
POPs for late in the week /nocturnally driven along the coast and
offshore and diurnally driven across inland areas/. 12z GFS and
ECMWF want to slide a mid level disturbance westward along the south
side of the ridge by late in the week...with the ECMWF then keeping
it nearly stationary near SE TX Friday and into Saturday. While
disturbance likely will not be as stationary as ECMWF depicts...rain
chances across S TX should at least continue. Concerning
temps...hottest part of the extended period should be mid week with
drier air in place...but should also result in slightly lower mins.
Additional cloud cover/precip should limit max heating potential by
late in the forecast period.
&&
.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi 80 91 79 94 78 / 30 50 20 10 10
Victoria 78 89 77 94 76 / 40 60 30 30 10
Laredo 78 93 77 99 78 / 50 50 40 10 10
Alice 78 92 77 97 76 / 30 50 20 10 10
Rockport 82 89 81 92 81 / 30 50 30 20 10
Cotulla 76 86 75 95 77 / 70 70 50 10 10
Kingsville 80 93 79 96 77 / 30 50 20 10 10
Navy Corpus 81 90 80 92 81 / 30 50 20 20 10
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch through Sunday evening For the following
zones: La Salle...Live Oak...McMullen.
GM...None.
&&
TMT/89...AVIATIONHazardous weather outlook, Aug 20, 1:52 PM CST, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
252 PM CDT SAT AUG 20 2016
GMZ230-235-250-255-270-275-TXZ229>234-239>247-211100-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O\CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
252 PM CDT SAT AUG 20 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT FOR LA SALLE...MCMULLEN AND LIVE
OAK COUNTIES TONIGHT. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE
TONIGHT AND SUNDAY.
HEAT INDICES BETWEEN 105 AND 110 DEGREES WILL BE POSSIBLE OVER JIM
WELLS...KLEBERG...NUECES AND SAN PATRICIO COUNTIES THIS AFTERNOON.
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TONIGHT
ACROSS SOUTH TEXAS...WITH FAVORED LOCATIONS ACROSS THE RIO GRANDE
PLAINS AND BRUSH COUNTRY. SEVERE THUNDERSTORMS ARE NOT ANTICIPATED
HOWEVER A FEW STORMS MAY BECOME STRONG...WITH THE MAIN CONCERN
BEING LOCALLY HEAVY RAINFALL.
THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG GULF FACING
BEACHES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A FLASH FLOOD WATCH IS IN EFFECT FOR LA SALLE...MCMULLEN AND LIVE
OAK COUNTIES SUNDAY. LOCALLY HEAVY RAINFALL AND FLOODING WILL BE
POSSIBLE.
SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE POSSIBLE SUNDAY,
ESPECIALLY ACROSS THE WESTERN BRUSH COUNTRY TO THE VICTORIA
CROSSROADS. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE
MONDAY. SEVERE THUNDERSTORMS ARE NOT ANTICIPATED HOWEVER A FEW
STORMS MAY BECOME STRONG...WITH THE MAIN CONCERN BEING LOCALIZED
HEAVY RAINFALL MAINLY OVER THE FLASH FLOOD WATCH AREA.
THERE IS A MODERATE RISK OF RIP CURRENTS ALONG GULF FACING BEACHES
ON SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
GW/TB/CB
In the hours before
Special weather statement, Aug 20, 7:35 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
835 PM CDT SAT AUG 20 2016
TXZ230-231-210200-
MCMULLEN-LIVE OAK-
835 PM CDT SAT AUG 20 2016
...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN LIVE OAK AND
NORTHERN MCMULLEN COUNTIES...
AT 834 PM CDT...STRONG THUNDERSTORMS WERE LOCATED FROM CROSS TO 10
MILES NORTHWEST OF TILDEN...MOVING EAST AT 35 MPH.
WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CROSS...CROWTHER AND WHITSETT.
LAT...LON 2854 9826 2844 9872 2863 9873 2864 9868
2864 9834 2861 9833 2869 9823
TIME...MOT...LOC 0134Z 253DEG 29KT 2857 9855
TMTSpecial weather statement, Aug 20, 8:12 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
912 PM CDT SAT AUG 20 2016
TXZ230-210245-
MCMULLEN-
912 PM CDT SAT AUG 20 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MCMULLEN COUNTY...
AT 911 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST
OF TILDEN...MOVING EAST AT 15 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM IN ADDITION TO HEAVY RAINFALL.
LOCATIONS IMPACTED INCLUDE...
TILDEN.
LAT...LON 2848 9838 2816 9862 2828 9880 2831 9880
2848 9865
TIME...MOT...LOC 0211Z 286DEG 15KT 2834 9863
LKFlash Flood, McMullen
- When
- August 20, 8:15 PM CST to 9:20 PM CST
- Where
- McMullen County, 9.2 mi N of Tilden to 9.81 mi N of Tilden
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 28.583, -98.550
Water covered the road to an unknown depth at the intersection of Highway 16 and Farm to Market Road 791 near Cross.
Flash Flood, La Salle
- When
- August 21, 1:35 AM CST to 3:00 AM CST
- Where
- La Salle County, (Cot)cotulla Muni Ar to 6.57 mi WSW of Gardendale
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 28.450, -99.220
Water was over the road on Farm to Market Road 468 west of Cotulla.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Michigan, August 20, 2016$5.5 million · EF1 · 7 events
- Tornado in Kentucky, August 20, 2016$100,000 · EF0 · 1 event
- Flash Flooding in Texas, August 20 to 21, 201634 events
- Tornadoes in Ohio, August 20, 2016$41,000 · EF0 · 2 events
- Excessive Heat in Delaware, August 20, 20163 injured · 1 event
- Tornado in Wisconsin, August 20, 2016$25,000 · EF0 · 1 event
- Flash Flooding in New York, August 20, 201610 events
- Flash Flooding in Arkansas, August 20, 20164 events
- Flash Flooding and Hail in Arizona, August 20, 20161.25 in hail · 4 events
- Tornadoes in Indiana, August 20, 2016EF0 · 3 events
- Damaging Winds in South Carolina, August 20, 201650 kt wind · 3 events
- Flash Flooding in Texas, August 20, 20162 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654788, 654789.